Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 145, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 5, 2014, 4:34 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2014, 4:34 PM CDT (21:34 UTC)
- Expired
- Jun 5, 2014, 5:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Emmet County, IA, Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
327
WUUS53 KDMX 052134
SVRDMX
IAC063-147-052215-
/O.NEW.KDMX.SV.W.0145.140605T2134Z-140605T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
434 PM CDT THU JUN 5 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PALO ALTO COUNTY IN NORTHWEST IOWA...
SOUTHWESTERN EMMET COUNTY IN NORTHWEST IOWA...
* UNTIL 515 PM CDT
* AT 434 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TERRIL...OR
8 MILES SOUTHEAST OF SPIRIT LAKE...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LOST ISLAND LAKE...WALLINGFORD AND LOST ISLAND LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4335 9470 4315 9487 4319 9491 4339 9492
4339 9491
TIME...MOT...LOC 2134Z 295DEG 16KT 4335 9499
HAIL...1.25IN
WIND...60MPH
$$
LEE1 follow-up statement
468
WWUS53 KDMX 052154
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
454 PM CDT THU JUN 5 2014
IAC147-052203-
/O.CAN.KDMX.SV.W.0145.000000T0000Z-140605T2215Z/
PALO ALTO IA-
454 PM CDT THU JUN 5 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PALO ALTO COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
AFTERNOON FOR WESTERN IOWA.
LAT...LON 4326 9478 4326 9491 4339 9492 4339 9491
4335 9470
TIME...MOT...LOC 2153Z 281DEG 17KT 4333 9486
$$
IAC063-052215-
/O.CON.KDMX.SV.W.0145.000000T0000Z-140605T2215Z/
EMMET IA-
454 PM CDT THU JUN 5 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN EMMET COUNTY...
AT 453 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
ESTHERVILLE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WALLINGFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
AFTERNOON FOR WESTERN IOWA.
LAT...LON 4326 9478 4326 9491 4339 9492 4339 9491
4335 9470
TIME...MOT...LOC 2153Z 281DEG 17KT 4333 9486
HAIL...1.25IN
WIND...60MPH
$$
LEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:11 PM CDT, 23 minutes earlier.
Area forecast discussion, Jun 5, 4:11 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 411 PM CDT THU JUN 5 2014 .SHORT TERM /TONIGHT/... ISSUED AT 411 PM CDT THU JUN 5 2014 SCATTERED THUNDERSTORMS DEVELOPED OVER WESTERN IOWA THIS AFTERNOON WHERE THE AIRMASS HAD DESTABILIZED COUPLED WITH FORCING ASSOCIATED WITH A SHORTWAVE TROUGH MOVING THROUGH THE NORTHERN PLAINS. THE SHORTWAVE SHOULD CONTINUE TO MOVE EAST THIS EVENING SHIFTING IT/S FORCING INTO AND THEN QUICKLY EAST OF CENTRAL IOWA. EXPECT THE AIRMASS OVER CENTRAL IOWA TO DESTABILIZE ENOUGH TO SUPPORT SCATTERED THUNDERSTORMS THIS EVENING MAINLY WEST AND NORTH. AS THE SHORTWAVE MOVES EAST THIS EVENING AND AS THE AIRMASS STABILIZES...THE THUNDERSTORMS SHOULD DISSIPATE. THE LACK OF LOW LEVEL JET SUPPORT SHOULD INHIBIT NOCTURNAL STORMS TONIGHT. WITH A WEAK HIGH PRESSURE OVER THE AREA FRIDAY MORNING AND ABUNDANT BOUNDARY LAYER MOISTURE...THERE SHOULD BE SOME PATCHY FOG EARLY. HOWEVER...NOT ENOUGH CONFIDENCE TO MENTION IN PUBLIC FORECAST. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 411 PM CDT THU JUN 5 2014 SOUTHERN GREAT LAKES HIGH PRESSURE WILL REMAIN THE DOMINANT FEATURE TO IMPACT IOWA INTO FRIDAY. STILL POTENTIAL FOR A FEW DIURNALLY DRIVEN AFTERNOON AFTERNOON THUNDERSTORMS. UPPER SHORT WAVE WILL MOVE ACROSS SOUTHERN NEBRASKA AND KANSAS AND APPROACH THE AREA FRIDAY NIGHT INTO SATURDAY MORNING. PRECIPITATION CHANCES FRIDAY NIGHT INTO SATURDAY MORNING NOT REAL STRAIGHT FORWARD DUE TO SEVERAL NEGATIVE FACTORS INTO CENTRAL IOWA. THETA-E ADVECTION WILL COMMENCE AHEAD OF THE SHORTWAVE WITH PWATS ACROSS FAR SOUTHERN IOWA APPROACHING 1.5 INCHES. RESIDUAL DRIER AIR FROM THE DEPARTING HIGH SHOULD LINGER INTO CENTRAL AND EASTERN IOWA INTO SATURDAY MORNING. IN ADDITION...THE LOW LEVEL JET WILL BE SUPPRESSED WELL TO THE SOUTH AND MORE FOCUSED OVER TEXAS AND OKLAHOMA AS THE UPPER FLOW IS PROGRESSIVELY ZONAL WITH SUB TROPICAL HIGH MOVING NORTH INTO THE SRN CONUS AND AN UPPER LOW MOVING ACROSS SOUTHERN CANADA. LARGE CANADIAN HIGH PRESSURE ALSO BE MOVING SOUTHEAST ALONG THE LEE SIDE OF THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS. THERE IS A RIBBON OF INSTABILITY INTO NORTHWEST IOWA EARLY SATURDAY AS A FRONTAL BOUNDARY AHEAD OF THE HIGH MOVES INTO THAT AREA. HAVE KEPT THE LIKELY POPS FOR SATURDAY THOUGH DIMINISHED THEM A BIT WITH THE OVERALL TRENDS FURTHERSOUTH WITH THE SYSTEM. THE MAIN POPS MAY VERY WELL BE EARLY MORNING PRECIPITATION OVER THE FAR SOUTH THEN POSSIBLE INITIATION ALONG THE BOUNDARY DURING THE AFTERNOON. THE SOUTHERN CANADA UPPER LOW WILL BE DICTATING THE UPPER FLOW AS IT MOVES OVER HUDSON BAY THIS LATE SATURDAY AND INTO EARLY NEXT WEEK. ANOTHER SHORT WAVE TROUGH WILL DROP SOUTHEAST AND INTO THE MIDWEST ON MONDAY AND BRING ANOTHER CHANCE FOR THUNDERSTORMS. THE UPPER FLOW WILL TRANSITION BACK TO ZONAL FOR THE END OF THE PERIOD WITH A RETURN TO SUBTROPICAL HIGH TO THE SOUTH AND BROAD LOW PRESSURE OVER CANADA. && .AVIATION...05/18Z ISSUED AT 1216 PM CDT THU JUN 5 2014 AREA OF STRATUS OVER SOUTH CENTRAL IOWA EARLY SHOULD LIFT AND BECOME A SCT-BKN DECK OF CU BY MID AFTERNOON. A SURFACE TROUGH SHOULD BE OVER FAR WESTERN IOWA BY LATE THIS AFTERNOON ALONG WITH AN AN INSTABILITY AXIS OVER WESTERN IA. THAT COUPLED WITH SOME WEAK FORCING AND NO CAP SHOULD RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. WHAT STORMS OCCUR SHOULD DISSIPATE QUICKLY THIS EVENING AS AIRMASS STABILIZES. WEAK SURFACE RIDGE AND PLENTIFUL BOUNDARY LAYER MOISTURE SHOULD RESULT IN AREAS OF FOG FRIDAY MORNING. FORECASTED IFR VISIBILITIES WITH NO CEILINGS FOR NOW. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JOHNSON LONG TERM...DONAVON AVIATION...JOHNSON
Hazardous weather outlook, Jun 5, 4:04 AM CDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 404 AM CDT THU JUN 5 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-060915- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 404 AM CDT THU JUN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS OVER MUCH OF THE AREA THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE CHANCES FOR THUNDERSTORMS BEGINNING LATE FRIDAY NIGHT AND CONTINUING THROUGH SATURDAY NIGHT AND IN THE FAR SOUTH ON SUNDAY. ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FOR LATE SUNDAY NIGHT AND MONDAY AND AGAIN FOR TUESDAY AND WEDNESDAY. THE PROBABILITY OF ANY SEVERE WEATHER REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 5:05 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.